Foveolitis Associated with Dengue Fever: A Case SeriesLoh B.-K.a · Bacsal K.a · Chee S.-P.a, b · Cheng B.C.-L.a · Wong D.a
aSingapore National Eye Centre and bNational University of Singapore, Singapore
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
Background: Dengue fever (DF), a viral infection caused by dengue virus, is characterized by fever, headache, muscle and joint pains. Approximately 50–100 million people are infected annually. Ocular manifestations during DF are uncommon and include intraretinal hemorrhages and cotton wool spots; manifestations predominantly characterized by foveal involvement have not been described before in DF or any other retinopathies. We describe the clinical features of a series of patients with DF-associated foveolitis. Methods: A retrospective review of patients with maculopathy associated with DF was conducted. Patients found to have a yellow-orange lesion at the fovea, supported by a typical optical coherence tomography (OCT) finding of disruption of the outer neurosensory retina, were analyzed. Results: Ten eyes of 6 patients were studied. The mean age was 19.8 years. The mean presenting best corrected visual acuity was 6/45 (range of 6/7.5 to counting fingers). Fundus examination revealed a yellow-orange lesion at the fovea which corresponded to outer neurosensory retina disruption on OCT. Multifocal electroretinography showed decreased foveal and parafoveal responses. Treatment was variable, depended on visual acuity and ranged from observation to immunosuppression. Conclusion: Foveolitis may be associated with DF. OCT is a useful tool for the diagnosis and monitoring of progression of this condition.
© 2008 S. Karger AG, Basel
- Gubler DJ: The changing epidemiology of yellow fever and dengue, 1900 to 2003: full circle? Comp Immunol Microbiol Infect Dis 2004;27:319–330.
- Gibbons RV, Vaughn DW: Dengue: an escalating problem. BMJ 2002;324:1563–1566.
- Spitznas M: Macular hemorrhage in dengue fever (author’s transl; in German). Klin Monatsbl Augenheilkd 1978;172:105–107.
- Wen KH, Sheu MM, Chung CB, Wang HZ, Chen CW: The ocular fundus findings in dengue fever (in Chinese). Gaoxiong Yi Xue Ke Xue Za Zhi 1989;5:24–30.
- Haritoglou C, Dotse SD, Rudolph G, Stephan CM, Thurau SR, Klauss V: A tourist with dengue fever and visual loss. Lancet 2002;360:1070.
- Siqueira RC, Vitral NP, Campos WR, Orefice F, de Moraes Figueiredo LT: Ocular manifestations in dengue fever. Ocul Immunol Inflamm 2004;12:323–327.
- Cruz-Villegas V, Berrocal AM, Davis JL: Bilateral choroidal effusions associated with dengue fever. Retina 2003;23:576–578.
- Chlebicki MP: Retinal hemorrhages in 4 patients with dengue fever. Emerg Infect Dis 2005;11:770–772.
- Lim WK, Mathur R, Koh A, Yeoh R, Chee SP: Ocular manifestations of dengue fever. Ophthalmology 2004;111:2057–2064.
- Bacsal K, Chee SP, Cheng CL, Flores JVP: Dengue-associated maculopathy. Arch Ophthalmol 2007;125:501–510.
Ministry of Health Singapore: Dengue fever/dengue hemorrhagic fever. Professional circular 18A/2005. Singapore, Ministry of Health, 2005.
- Marmor MF, Holder GE, Seeliger MW, Yamamoto S: Standard for clinical electroretinography (2004 update). Doc Ophthalmol 2004;108:107–114.
- Marmor MF, Hood DC, Keating D, Kondo M, Seeliger MW, Miyake Y: Guidelines for basic multifocal electroretinography (mfERG). Doc Ophthalmol 2003;106:105–115.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.